Hail, Polk
- When
- June 14, 4:10 PM CST
- Where
- Polk County, 6 mi W of Tabor
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 48.050, -96.950
Eastern North Dakota and northwestern Minnesota were hit by widespread severe thunderstorms Saturday (14th) afternoon and evening. Most of the thunderstorms fired along a cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Eastern North Dakota and northwestern Minnesota were hit by widespread severe thunderstorms Saturday (14th) afternoon and evening. Most of the thunderstorms fired along a cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 14, 12:23 PM CST, 3 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 123 PM CDT SAT JUN 14 2008 .SHORT TERM... IT APPEARS PARAMETERS ARE LINING UP FOR SEVERE WEATHER THIS AFTERNOON AND EVENING FOR THE AREA. A STRONG SPEED MAX AND ASSOCIATED MID LEVEL TROUGH IS MOVING QUICKLY INTO WESTERN ND THIS AFTERNOON. LARGE SCALE ASCENT AHEAD OF THIS WAVE...COUPLED WITH A DEVELOPING SFC BOUNDARY SHOULD HELP TRIGGER CONVECTION. MODELS ARE IN REASONABLE AGREEMENT...WITH THE NAM HAVING A BETTER HANDLE ON MOISTURE FIELDS SO WILL UTILIZE. FOR THE REST OF THIS AFTERNOON AND EVENING...INSTABILITY/SHEAR AND LAPSE RATES WILL BE FAVORABLE FOR THUNDERSTORM DEVELOPMENT IN CENTRAL ND THIS AFTERNOON...MOVING EAST INTO MN THROUGH THE EVENING. CAPES RISE TO NEARLY 2000 J/KG...WITH 0-6KM SHEAR FROM 25-50KT FROM NORTH TO SOUTH. LI/S GET VERY UNSTABLE...AND APPROACH -6C IN THE SOUTH. IF SURFACE DEWPOINTS RISE INTO THE UPPER 50S...THEN THE GFS -8C LI/S ARE EVEN POSSIBLE. DCAPE WILL BE HIGH...AND SUPPORTIVE OF STRONG DOWNDRAFT WINDS AND POSSIBLY AN ORGANIZED MINI BOW ECHO THAT IS SOMETIMES SEEN IN NW FLOW CASES. FREEZING LEVELS ARE ALSO LOW...AND LARGE HAIL IS ALSO POSSIBLE. WE EXPECT A FEW STORMS TO ROTATE GIVEN THE STRONG SHEAR PROFILES...BUT WITH STRONG DOWNDRAFTS TORNADOES ARE NOT EXPECTED. WE WILL MENTION SEVERE IN THE GRIDS FROM 21Z- 03Z...AND TAPER OFF THUNDER THREAT THEREAFTER. BY SUNDAY...A COLD FRONT WILL PASS THROUGH THE REGION. 850MB TEMPS COOL TO AROUND +4C...EVEN COOLER WITH THE GFS...AND A COLD DAY IS EXPECTED. HIGHS SHOULD BE A GOOD 15 DEGREES BELOW NORMAL...WITH A FEW WRAPAROUND SHOWERS FOR THE NE. THERE SHOULD BE PLENTY OF CLOUDS AROUND WITH VERY LOW CONVECTIVE TEMPS IN THE MID 50S BY AFTERNOON. FOR MONDAY...WITH SOME SLIGHT RIDGING ALOFT AND WARMING MID LEVEL TEMPS...WILL KEEP IT DRY. BY MON NIGHT...A SHORTWAVE WILL TOP THE RIDGE WITH AN MCS POSSIBLE IN THE FAR NORTH...AS SHOWALTERS GO NEGATIVE. THE NAM IS MORE BULLISH WITH THIS SYSTEM...WITH THE GFS HINTING AT SOME DEVELOPMENT. WILL ADD SOME POPS TO THE MON NIGHT TIMEFRAME IN THE NORTH. FOR TUE...RIDGING DEVELOPS ALOFT AND THERMAL FIELDS RISE. THIS SHOULD HELP BOOST TEMPS TO NEAR NORMAL WITH A DRY DAY EXPECTED. LONG TERM (WED-SAT)... MODELS INITIALIZED WELL AND ARE IN GENERAL AGREEMENT SO WILL GO WITH A BLENDED SOLUTION ATTM. MODELS SHOW A FAIRLY STAGNANT PATTERN WITH THE MEAN 500MB RIDGE AXIS OVER THE N PLAINS. A SERIES OF SHORT WAVES ARE EXPECTED TO EJECT OUT THE L/W TROF RESULTING IN SFC INSTABILITY...AND CONTINUED CHANCES FOR -SHRA AND -TSRA THRU THE EXTENDED PERIOD. THEREFORE...NO SIGNIFICANT CHANGES ARE PLANNED ATTM. && .AVIATION... VFR CONDITIONS EXPECTED THRU THE PERIOD OVER THE FA. LOOKING FOR -TSRA LATE THIS AFTERNOON AND EARLY EVENING AS DYNAMICS COME TOGETHER TO TRIGGER CONVECTION. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK/HOPKINS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 641 AM CDT SAT JUN 14 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-151145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 641 AM CDT SAT JUN 14 2008 ...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH AN APPROACHING COLD FRONT TO PRODUCE SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE AFTER 3PM WITH THE MAIN HAZARD BEING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS SHOULD DIMINISH IN INTENSITY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. VOELKER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
306 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM HAIL DEVILS LAKE 48.11N 98.87W
06/14/2008 E0.75 INCH RAMSEY ND PUBLIC
&&
AHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
456 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST ENDERLIN 46.62N 97.60W
06/14/2008 E60 MPH RANSOM ND LAW ENFORCEMENT
NO HAIL...JUST HEAVY RAIN AND STRONG WINDS.
&&
AHThe Fargo/Grand Forks radar (KMVX), 64 km away, was scanning. The volume nearest the first event began at 22:10 UTC.
15 thunderstorm wind, 7 hail, 2 tornado, 1 funnel cloud. Local standard time, as filed.
Dime to nickel sized hail covered the ground in spots.
The tornado tracked for about two miles to around two miles north of Foxhome by 6 PM CDT. A machine shed was moved off its foundation. Several large trees were broken down or snapped off near the ground in local shelter belts. The peak winds were estimated at 95 mph with a maximum width of 50 yards.
The funnel was viewed from several locations.
The wind knocked down ten inch diameter branches.
The tornado touched down west of Interstate 94 and tracked nearly due east for about 2 miles into the northeast corner of Fergus Falls by 6:20 PM CDT. The tornado knocked down power lines and numerous tree branches. It also scattered roofing materials through a field. Peak winds were estimated at 90 mph, and the tornado's maximum width reached 50 yards.
Penny sized hail covered the deck and did a lot of damage to the local crops. Wind gusts reached up to fifty miles per hour.
The hail lasted for five minutes.
The wind knocked down an eight inch diameter tree.
The wind knocked down a large tree.
Power was out in the Ada area with damaged transformers and trees down.
The wind damaged local transformers and knocked out the power.
The wind gust occurred just north of Interstate 94 at mile marker five.
The wind knocked down one tree.
The winds gusted from fifty-five to sixty miles per hour.
The wind gust was measured at the MNDOT RWIS site near Highway 59.
The wind knocked down six to eight inch diameter tree branches.
The wind knocked down two six inch diameter trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyThe tornado archive for Minnesota, 2008Warnings in Minnesota, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117820, 117823, 118976, 117835, 118056, 117837, 118656, 117852, 118071, 117857, 117870, 117873, 117876, 117879, 117881, 117887, 117891, 117898, 117904, 117907, 117924, 117944, 117948, 117956, 117959.